Prednisone & Diabetes

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

itsme
Regular Member


Date Joined Mar 2007
Total Posts : 44
   Posted 6/4/2007 3:32 PM (GMT -7)   
  I have Autoimmune liver disease, and am on 20mg of prednisone  a day.  I never had a blood sugar problem before the liver problem.   Well I finally confirmed my suspicion.   yeah .. I did not take my prednisone last night. .  This moning my blood sugar was 75.  Normally I am around 120-180 in the am. Needless to say, I got scared as that is low, and I thought I was going to pass out.  I have already been  to an Endocrinologist, and am waiting for my blood work to come back. We all suspect that I am temporarily drug induced diabetic.  I take the pred. at night, and my counts are always high in the am.  The liver Dr. is trying to lower my pred. and get me on another type of immune suppresant.  I tried one, but was unable to tolerate it. 
 
I wasn't sure what to do this morning when I was @ 75, so I didn't take my Levimir.  I didn't want to drop any lower.  I tried to call my Dr. but he wasn't in, I got the nurse's voice mail.  Did I do the right thing by not taking the levimir?
After breakfast count was 95.  I felt shaky on and off during the day.

Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 6/4/2007 8:03 PM (GMT -7)   
Predinsone is one drug that should never be stopped abruptly so you really shouldn't skip the doses on that. As far as skipping your Levimir, you should talk to your diabetes educator about that. On my sick days I'm supposed to switch to real juice and sodas and continue my meds including my Lantus. That is my sick day regimen.

For right now, until your doctors get your meds figured out you may want to stay with the predisone and have the higher sugars until they find something that works for you. Your liver problems are more serious than your high sugars at this point so I'd not worry so much about them. It's not like you are spending days on end in the 400's. This is a temporary situation for you and trying to control the sugars at the expense of your liver is counterproductive.

It's hard to say what taking the levimir would have done because you had to eat food anyway and it's both short and long acting (I think?) I'd stick with the doctor's plan for the time being and not be changing up the meds on them until all the reports are in. One thing that makes it difficult for doctors to evaluate a plan is when we keep changing the plan in the middle. Be sure to tell your doctor about your private experiment and get his/her take on it. Hope you're doing better.
~ Jeannie, Forum Moderator/Diabetes & Fibromyalgia
~Please remember that 50% of all doctors graduated in the bottom half of their class! Yours may be one of them...
==================
"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."
- Elizabeth Kubler-Ross


AMM
Regular Member


Date Joined Dec 2006
Total Posts : 234
   Posted 6/10/2007 4:41 AM (GMT -7)   
75 is not dangerously low. It is highly unlikely that you will pass out at 75. So try not to panic at 75. Instead of skipping the insulin try some juice and a few peanutbutter crackers. Then test 15 minutes later to see if it has come up. You don't want to give the insulin right when you are low. Wait until the blood sugar levels come up above 80 to give the insulin. Be sure to tell your doctor everything that is going on.
What doesn't kill you makes you stronger.  Shouldn't I be invincible by now?

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 9:33 PM (GMT -7)
There are a total of 2,732,833 posts in 301,059 threads.
View Active Threads


Who's Online
This forum has 151211 registered members. Please welcome our newest member, Dokie's Mom.
306 Guest(s), 9 Registered Member(s) are currently online.  Details
Katie95, Gograss, Tony Crispino, Lilyblues22, LG13, Sb77, poohcheez, The king, NotQuiteAntonio


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer